Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 64, NWS Birmingham, AL

March 27, 2017St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 5:54 PM CDT for St. Clair County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Mar 27, 2017, 6:30 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 5:56 PM CDTTSTM WND DMG3 Se Caldwell, ALCARPORT DAMAGED, SHINGLES BLOWN OFF A RESIDENCE.
Mar 27, 6:06 PM CDTTSTM WND DMG2 Nne Ashville, ALRELAYED REPORT OF TREES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS54 KBMX 272254
SVRBMX
ALC115-272330-
/O.NEW.KBMX.SV.W.0064.170327T2254Z-170327T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
554 PM CDT MON MAR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central St. Clair County in Alabama...

* Until 630 PM CDT

* At 553 PM CDT, a severe thunderstorm was located near Odenville,
  moving northeast at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rainbow City, Odenville, Margaret, Ashville, Ragland, Steele,
  Branchville, Neely Henry Lake, Logan Martin Lake, Alabama
  International Dragway, Wattsville and Neely Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3386 8610 3387 8607 3385 8605
      3384 8607 3382 8605 3381 8607 3377 8605
      3370 8617 3370 8620 3368 8620 3359 8635
      3368 8644 3397 8618
TIME...MOT...LOC 2253Z 226DEG 38KT 3371 8632 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS
2 follow-up statements
385 
WWUS54 KBMX 272301
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
601 PM CDT MON MAR 27 2017

ALC115-272330-
/O.CON.KBMX.SV.W.0064.000000T0000Z-170327T2330Z/
St. Clair AL-
601 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...

At 558 PM CDT, a severe thunderstorm was located near Ashville, or 8
miles northeast of Odenville, moving northeast at 45 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Rainbow City, Ashville, Ragland, Steele, Neely Henry Lake, Logan
Martin Lake, Alabama International Dragway, Wattsville and Neely
Henry Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3386 8610 3387 8607 3385 8605
      3384 8607 3382 8605 3381 8607 3377 8605
      3370 8617 3370 8620 3368 8620 3363 8629
      3373 8640 3397 8618
TIME...MOT...LOC 2258Z 226DEG 38KT 3375 8627 

HAIL...1.75IN
WIND...<50MPH
 
$$

17/KLAWS
357 
WWUS54 KBMX 272309
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
609 PM CDT MON MAR 27 2017

ALC115-272330-
/O.CON.KBMX.SV.W.0064.000000T0000Z-170327T2330Z/
St. Clair AL-
609 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...

At 609 PM CDT, a severe thunderstorm was located near Ashville, or 11
miles southwest of Rainbow City, moving northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rainbow City, Ashville, Steele, Neely Henry Lake and Alabama
International Dragway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3396 8617 3393 8617 3392 8615 3390 8614
      3390 8611 3386 8610 3387 8607 3385 8605
      3384 8607 3373 8623 3380 8633 3397 8618
TIME...MOT...LOC 2309Z 223DEG 38KT 3385 8620 

HAIL...1.00IN
WIND...<50MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
303 PM CDT Mon Mar 27 2017

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The area remains situated between surface high pressure located off
the Carolina coastline and a low pressure system across northwest
Arkansas. Expect southerly low level winds, breezy at times, this
afternoon and evening. Clouds will increase and lower this afternoon
into tonight with SHRA and TSRA as storms develop and move northeast
across the area. Overnight isolated SHRA will remain possible with
low CIG's expected at most terminals. CIG's and VIS will gradually
improve toward the end of the period.

05

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Mon Mar 27 2017

ALZ011>015-017>050-281315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms today from 1 PM to 9 PM. This
will include the potential for hail up to ping pong ball size and
damaging winds up to 60 mph, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden. A smaller risk for hail up
to quarter size and isolated damaging winds could extend as far south
and east as Montgomery and Auburn.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday.

In the hours before

Local storm report, Mar 27, 5:11 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 SE CURRY              33.95N 87.20W
03/27/2017  E1.75 INCH       WALKER             AL   PUBLIC

            TIME CORRECTED.

&&

GMS
Local storm report, Mar 27, 5:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             1 N MANCHESTER          33.92N 87.25W
03/27/2017  E1.25 INCH       WALKER             AL   PUBLIC

            TIME CORRECTED.

&&

GMS
Local storm report, Mar 27, 5:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 ENE WALKER COUNTY AIR 33.91N 87.30W
03/27/2017  U1.50 INCH       WALKER             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 WNW MANCHESTER        33.91N 87.28W
03/27/2017  U1.25 INCH       WALKER             AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
549 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WARRIOR                 33.82N 86.82W
03/27/2017  E1.00 INCH       JEFFERSON          AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 5:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WARRIOR                 33.81N 86.81W
03/27/2017  E1.25 INCH       JEFFERSON          AL   PUBLIC

            .

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:26 PM CDTSevere Thunderstorm WarningBMXCherokee34 min
Mar 27, 4:20 PM CDTSevere Thunderstorm WarningBMXMarion25 min
Mar 27, 4:29 PM CDTSevere Thunderstorm WarningBMXWalker31 min
Mar 27, 4:41 PM CDTSevere Thunderstorm WarningBMXMarion49 min
Mar 27, 5:35 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningBMXBlount50 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningBMXMarion, Winston44 min
Mar 27, 6:19 PM CDTSevere Thunderstorm WarningBMXEtowah56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.